What caused low energy in a patient whose other depressive symptoms were improving with escitalopram?

One year after the death of her spouse, a 75 yo woman with hypertension on hydrochlorothiazide presents in a first major depressive episode with prominent neurovegetative symptoms (difficulty sleeping, low appetite with a 10lb weight loss, low energy, mild psychomotor retardation).  You start her on escitalopram 2.5mg for 1 week, then increase to 5mg, and refer her to grief counseling.  You see her back in the clinic 4 weeks later.  Her mood is better, she has started to enjoy gardening at times, and her appetite is improving.  She has not yet connected with a therapist.  Even though her sleep is better, her energy levels have plummeted, and she is profoundly fatigued all the time.

What 2 things might account for her low energy level?

A)      Side effect of escitalopram (sedation)

B)      Hypothyroidism

C)      Hyponatremia

D)      Worsening depression


 A & C – This patient is showing a general trend towards improvement in depressive symptoms after 4 weeks on an SSRI, but with worsening fatigue/low energy.  The medication seems to be working, but it’s causing a drug side effect. It could be direct sedation from the escitalopram.  Or it could be a non-specific symptom of a potentially life-threatening side effect of the SSRI, hyponatremia. 

SSRI side effects: 

  • Sedating vs activating – Paroxetine tends to be the most sedating of the SSRIs, with citalopram and its enantiomer escitalopram lining up for the 2nd most sedating.  Sertraline is relatively neutral.  Fluoxetine tends to be activating.  But some people will find fluoxetine sedating and others will experience escitalopram as neutral.  In other words, with respect to activation or sedation, the range of individual responses to an SSRI is wider than the population differences between the SSRIs.  So with the exception of paroxetine, I start SSRIs in the morning (with food to reduce the risk of early GI side effects).  If a patient finds the medication sedating, I switch it to bedtime.  There are some people who will feel tired or draggy on an SSRI regardless of when they take it.    If a patient continues to feel tired or sedated despite at least 2 weeks on the medication, consider switching them to a less sedating SSRI.
  • Hyponatremia commonly presents with non-specific symptoms – nausea, fatigue, headaches, muscle cramps.  SSRIs not uncommonly cause a Na <135 (incidence 9-40%, depending on the population studied).  SSRIs more rarely cause a Na <130 (incidence 0.1-2.6%).  However, elderly patients are at higher risk (OR 1.5-6.3) of significant hyponatremia from SSRIs, and this risk jumps to OR 11.2 in elderly patients with both an SSRI and thiazide diuretics.   We don’t routinely monitor sodium levels when starting an SSRI (unless someone has a history of hyponatremia or several other risk factors for hyponatremia), but it’s an important diagnostic consideration to keep in mind if someone was recently started on an SSRI and starts to feel vaguely off or more lethargic or confused.   

Additional reading: De Picker, Livia, et al. “Antidepressants and the risk of hyponatremia: a class-by-class review of literature.” Psychosomatics 55.6 (2014): 536-547.

Send a Comment